Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 15, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this severe thunderstorm warning at May 7, 2012, 1:59 PM EDT for 4 counties in Pennsylvania. It was in force for 61 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 7, 2012, 1:59 PM EDT (17:59 UTC)
- Expired
- May 7, 2012, 3:00 PM EDT
- In force
- 61 min
- Issued by
- NWS Pittsburgh, PA
- Area
- Storm-based polygon
Counties Armstrong County, PA, Clarion County, PA, Indiana County, PA, Jefferson County, PA
The radar
The State College radar (KCCX), 95 km from the middle of the area, began a volume at 18:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 7, 2:02 PM EDT | TSTM WND DMG | Goheenville, PA | LARGE TREE DOWNED BY THUNDERSTORM WINDS ON SR2866 IN BOGGS TOWNSHIP |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 3 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 6.0 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 180 J/kg
- Mixed-layer CIN
- -45 J/kg
- Mixed-layer LCL
- 805 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 83 m²/s²
- 0-3 km storm-relative helicity
- 74 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
274 WUUS51 KPBZ 071759 SVRPBZ PAC005-031-063-065-071900- /O.NEW.KPBZ.SV.W.0015.120507T1759Z-120507T1900Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PITTSBURGH PA 159 PM EDT MON MAY 7 2012 THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHEASTERN ARMSTRONG COUNTY IN WEST CENTRAL PENNSYLVANIA... SOUTHEASTERN CLARION COUNTY IN WEST CENTRAL PENNSYLVANIA... NORTH CENTRAL INDIANA COUNTY IN WEST CENTRAL PENNSYLVANIA... SOUTHERN JEFFERSON COUNTY IN WEST CENTRAL PENNSYLVANIA... * UNTIL 300 PM EDT * AT 156 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM. THIS STORM WAS LOCATED 7 MILES SOUTHWEST OF CLIMAX...MOVING EAST AT 20 MPH. * OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO KITTANNING... RIMERSBURG... MUFF... CLIMAX... NEW BETHLEHEM... DAYTON... SMICKSBURG... DORA... REYNOLDSVILLE... PUNXSUTAWNEY... PRECAUTIONARY/PREPAREDNESS ACTIONS... IN ADDITION TO LARGE HAIL AND DAMAGING WIND...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY! LIGHTNING IS A KILLER. IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE. 1-877-633-6772. && LAT...LON 4113 7888 4081 7887 4080 7953 4105 7952 TIME...MOT...LOC 1758Z 250DEG 17KT 4092 7945 $$
1 follow-up statement
677 WWUS51 KPBZ 071825 SVSPBZ SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 225 PM EDT MON MAY 7 2012 PAC005-031-063-065-071900- /O.CON.KPBZ.SV.W.0015.000000T0000Z-120507T1900Z/ ARMSTRONG PA-CLARION PA-INDIANA PA-JEFFERSON PA- 225 PM EDT MON MAY 7 2012 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM EDT FOR JEFFERSON...INDIANA...CLARION AND ARMSTRONG COUNTIES IN WEST CENTRAL PENNSYLVANIA... AT 222 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM. THIS STORM WAS LOCATED NEAR DAYTON...MOVING EAST AT 20 MPH. * OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO RIMERSBURG... NEW BETHLEHEM... MUFF... KITTANNING... CLIMAX... DAYTON... SMICKSBURG... DORA... REYNOLDSVILLE... PUNXSUTAWNEY... PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE. 1-877-633-6772. LAT...LON 4113 7888 4081 7887 4080 7953 4105 7952 TIME...MOT...LOC 1825Z 250DEG 17KT 4090 7926 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 7, 12:07 PM EDT, 1 hour 52 minutes earlier.
Area forecast discussion, May 7, 12:07 PM EDT, 1 hour 52 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PITTSBURGH PA 1207 PM EDT MON MAY 7 2012 .SYNOPSIS... LOW PRESSURE WILL MOVE ACROSS THE GREAT LAKES TUESDAY AND PUSH A COLD FRONT SOUTH OF THE OHIO VALLEY LATER TUESDAY. THIS WILL BRING SHOWERS AND A FEW THUNDERSTORMS LATER MONDAY THROUGH TUESDAY WITH COOLER TEMPERATURES BY MID WEEK. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... A WARM FRONT EXTENDS EAST WEST THIS AFTERNOON ACROSS EASTERN OHIO IN WESTERN PENNSYLVANIA NORTH OF PITTSBURGH. SHOWERS AND SCATTERED THUNDERSTORMS WILL BE MOST LIKELY ACROSS THE I80 CORRIDOR' NORTH OF THE WARM FRONT WITH MORE WIDELY SCATTERED SHOWERS IN THE SOUTH. CONVECTIVE BLOW OFF HAS ALREADY COVERED MUCH OF THE AREA. THIS SHOULD HELP TO KEEP CAPE VALUES A BIT LOWER THIS AFTERNOON THAN THEY MIGHT OTHERWISE BE GIVEN A FAIRLY WELL MIXED BOUNDARY LAYER WITH ROUGHLY 25 KTS AT 850 MB AND 850 MB TEMPERATURES ON THE ORDER OF 2C HIGHER THAN YESTERDAY. GIVEN ADDITIONALLY CLOUD COVER...TEMPERATURES AND HENCE CAPE VALUES SHOULD BE HELD BACK A BIT...AND GIVEN MEDIOCRE 0-6 KM SHEAR VALUES THIS AFTERNOON...WHILE A FEW MARGINALLY SEVERE STORMS MAY BE POSSIBLE OVER OHIO...THE FORECAST WILL NOT BE FEATURING ANY MENTION OF SUCH ACTIVITY. && .SHORT TERM /6 PM THIS EVENING THROUGH THURSDAY/... THE MORE CRITICAL PORTION OF THE FORECAST STARTS TUESDAY NIGHT AS THE NEXT LARGE SCALE SYSTEM TRACKS TOWARD THE AREA. PREVIOUS MODEL RUNS HAVE ALL STRUGGLED WITH THE TIMING OF THIS SYSTEM GIVEN THE FAIRLY WEAK REFLECTION OF IT AT 500 MB AS A SUBTLE RIPPLE IN THE HEIGHT FIELD BETWEEN A DEEPER NORTHERN STREAM TROUGH AND THE DEPARTING RIDGE FROM THE WEEKEND. TIMING IS NOW COMING INTO A BIT BETTER VIEW FAVORING A VERY SLOW PROGRESSION OF ITS ASSOCIATED FRONTAL BOUNDARY FROM MONDAY EVENING RIGHT THROUGH THE ENTIRE DAY ON TUESDAY. THE MODEL CONSENSUS SEEMS TO LIKE THE IDEA OF THE VORT CURRENTLY OVER MISSOURI EJECTING TO THE EAST CONCURRENT WITH THE FRONTAL PASSAGE ACROSS THE AREA. GIVEN NEARLY FRONT PARALLEL 500 MB FLOW...THE RESULT WILL BE VERY SLOW EASTWARD MOVEMENT OF THE FRONT AS THIS OCCURS. AS A RESULT...THE DEEP LAYER OF INSTABILITY EXTENDING FROM THE SURFACE UP BEYOND 500 MB IS LIKELY TO BE EASILY FOCUSED AND HARNESSED BY THE MID-LEVEL VORT THAT WILL BE MOVING THROUGH THE REGION. IF WE COUPLE THIS WITH THE FRONTOGENETICAL FORCING THE FLUX OF GULF MOISTURE INTO THE REGION...THE STAGE SEEMS TO BE SET GIVEN THE SLOW MOTION OF THE FRONTAL BOUNDARY FROM SOME FAIRLY COPIOUS RAINFALL. THE MODEL CONSENSUS FAVORS ROUGHLY 1-2 INCHES OF RAIN FROM MONDAY NIGHT THROUGH TUESDAY ACROSS MUCH OF THE CWA...WHICH WHILE IMPRESSIVE...IS STILL NOT ENOUGH TO FAVOR A FLASH FLOOD WATCH ISSUANCE. THIS IS MAINLY BECAUSE THOSE 2 INCH AMOUNTS WOULD NEED TO FALL IN AN HOUR OR TWO BEFORE MUCH CONCERN WOULD EXIST...AND AT THIS TIME...IT IS FAR TOO DIFFICULT TO DETERMINE IF THAT IS POSSIBLE GIVEN FRONTAL TIMING PROBLEMS AS WELL AS UNCERTAINTY AS TO THE DEGREE OF INSTABILITY. FOR NOW...HEAVY RAIN WAS CARRIED IN THE FORECAST FOR TUESDAY NIGHT TO ALERT AS TO THE LIKELIHOOD OF A PERIOD OF HEAVIER RAINFALL ALONG THE FRONTAL BOUNDARY. THE COLD FRONT FINALLY DOES KICK SOUTHEAST OF THE AREA BY WEDNESDAY AS THE NORTHERN STREAM DIPS WELL SOUTH OF WHERE IT HAS TAKEN RESIDENCE IN RECENT WEEKS. AS THIS OCCURS...UPPER TROUGHING BECOMES CENTERED OVER THE CWA FROM WEDNESDAY THROUGH THURSDAY. WITH COLDER AIR ALOFT ENTERING THE PICTURE...INSTABILITY WILL AGAIN BECOME FAIRLY COMMON. HOWEVER...IT IS LIKELY TO BE MUCH MORE SHALLOW. BUFKIT PROFILES SUGGEST 100-300 J/KG CAPES WITH POSITIVE AREA UNABLE TO GET MUCH ABOVE THE -5C ISOTHERM. AS A RESULT...CHARGE SEPARATION IS UNLIKELY TO BE EFFICIENT ENOUGH TO SUPPORT THUNDERSTORM DEVELOPMENT...HOWEVER IT WOULD SEEM GIVEN LAKE MOISTURE INFLUENCE AS WELL AS FAIRLY STEEP LOW LEVEL LAPSE RATES...SCATTERED SHOWERS SHOULD DEVELOP BY WEDNESDAY AFTERNOON. MORE IMPORTANTLY WITH THE DIPPING SOUTH OF THE POLAR JET WILL BE THE CHANGE IN TEMPERATURES. RECENT 850 MB TEMPERATURES HAVE BEEN IN THE +11 TO +14C RANGE. BY WEDNESDAY AND THURSDAY...MODEL 850 MB TEMPERATURES SHOULD FALL INTO THE +2 TO +5C RANGE. THIS SEEMS LIKELY TO TRANSLATE INTO 15-20 DEGREES OF SURFACE COOLING RELATIVE TO RECENT DAYS. ADDITIONALLY...WITH NIGHTTIME STABILIZATION AND RADIATIONAL COOLING...THERE IS SOME CHANCE OF A RETURN TO FROSTY CONDITIONS BY THURSDAY NIGHT IN SOME AREAS. FRIES && .LONG TERM /THURSDAY NIGHT THROUGH SUNDAY/... HIGH PRESSURE WILL THEN MOVE INTO THE OHIO VALLEY KEEPING THE WEATHER DRY THROUGH SATURDAY. A COLD FRONT IS PROGGED TO BRING SCATTERED SHOWERS SUNDAY. TEMPERATURES ARE FORECAST TO BE A FEW DEGREES BELOW NORMAL THURSDAY AND FRIDAY...WARMING TO SLIGHTLY ABOVE NORMAL FOR THE WEEKEND. && .AVIATION /16Z MONDAY THROUGH FRIDAY/... LOW CONFIDENCE FORECAST FOR TODAY. A SECOND COMPLEX HAS DEVELOPED OVER NORTHERN IN. LATEST HI RES MODELS ARE SHOWING THE REMNANTS OF THIS MCS MOVING THROUGH LATER THIS MORNING. WILL INCLUDE A TEMPO GROUP FOR ABOUT A 3 OR 4 HOUR PERIOD OF SHOWERS LATE THIS MORNING. WILL GO WITH MVFR VIS RESTRICTIONS, BUT BELIEVE CIGS WILL BE NON RESTRICTIVE. EXPECT TO SEE A BREAK IN THE ACTIVITY DURING PORTIONS OF THE AFTERNOON. SHOWERS AND STORMS SHOULD REDEVELOP LATE THIS AFTERNOON/EVE AS THE NEXT UL WAVE MOVES NORTHWARD FROM THE LOWER OHIO VALLEY. .OUTLOOK...TONIGHT THROUGH THURSDAY... RESTRICTIONS ARE EXPECTED TONIGHT AND THROUGH MUCH OF TUESDAY, AS A COLD FRONT WILL SLOWLY MOVE THROUGH. LOW CONFIDENCE FORECAST FOR THE REMAINDER OF THE OUTLOOK, AS A LARGE UL TROUGH WILL SETTLE INTO THE UPPER OHIO VALLEY LATE WED AND THU. && .PBZ WATCHES/WARNINGS/ADVISORIES... MD...NONE. OH...NONE. PA...NONE. WV...NONE. &&
Hazardous weather outlook, May 7, 12:35 PM EDT, 1 hour 24 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 1235 PM EDT MON MAY 7 2012 OHZ039>041-048>050-057>059-068-069-PAZ007-008-013>015-020>022-029- 031-073-075-WVZ001>004-012-021-022-081645- TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-JEFFERSON OH- MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-LAWRENCE- BUTLER-CLARION-BEAVER-ALLEGHENY-ARMSTRONG-WASHINGTON-GREENE- WESTMORELAND-FAYETTE-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION- MONONGALIA- 1235 PM EDT MON MAY 7 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING. DAMAGING WINDS AND LARGE HAIL WILL BE THE MAIN THREATS. SOME OF THESE STORMS WILL CONTAIN HEAVY DOWNPOURS THAT MAY CAUSE PONDING OF WATER ON ROADS AND IN POOR DRAINAGE AREAS. IF HEAVY RAIN PERSISTS IN THE SAME AREA FOR SEVERAL HOURS...STREAM FLOODING COULD RESULT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MDZ001-PAZ009-016-023-074-076-WVZ023-041-081645- GARRETT-FOREST-JEFFERSON PA-INDIANA-WESTMORELAND RIDGES- FAYETTE RIDGES-PRESTON-TUCKER- 1235 PM EDT MON MAY 7 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...NORTHWEST PENNSYLVANIA...SOUTHWEST PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA AND NORTHERN WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Special weather statement, May 7, 1:07 PM EDT, 52 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 107 PM EDT MON MAY 7 2012 PAZ014-015-022-071800- ARMSTRONG PA-BUTLER PA-CLARION PA- 107 PM EDT MON MAY 7 2012 ...HEAVY RAIN... THUNDERSTORMS WITH HEAVY RAIN WILL MOVE THROUGH THE FOLLOWING COUNTIES... ARMSTRONG...BUTLER AND CLARION... AT 104 PM EDT NATIONAL WEATHER SERVICE RADAR IN PITTSBURGH INDICATED THUNDERSTORMS WITH HEAVY RAIN OVER CHICORA...MOVING EAST AT 25 MPH. SOME OF THESE STORMS WILL BE ACCOMPANIED BY DANGEROUS LIGHTNING... SMALL HAIL...AND WIND GUSTS TO 35 MPH. THESE THUNDERSTORMS ARE GENERATING HEAVY RAIN THAT WILL POND WATER ON ROADS AND IN LOW LYING AREAS. SOME LOCATIONS THAT WILL BE IMPACTED BY THESE THUNDERSTORMS INCLUDE... HOOKER... CHICORA... BUTLER... BRADYS BEND... EAST BRADY... KITTANNING... RIMERSBURG... SLIGO... RURAL VALLEY... MUFF... CLIMAX... NEW BETHLEHEM... DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW SAFE PASSAGE. MOVE TO HIGHER GROUND. PLEASE REPORT HEAVY RAIN AND FLOODING TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772. LAT...LON 4117 7923 4080 7923 4079 7994 4104 7994
The office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 7, 1:07 PM EDT | Special Weather Statement | PBZ | Armstrong, Butler | 53 min |
| May 7, 2:51 PM EDT | Severe Thunderstorm Warning | PBZ | Indiana, Jefferson | 54 min |
| May 7, 3:28 PM EDT | Special Weather Statement | PBZ | Venango | 47 min |
| May 7, 4:26 PM EDT | Special Weather Statement | PBZ | Beaver | 49 min |
| May 7, 4:29 PM EDT | Special Weather Statement | PBZ | Clarion, Jefferson, Venango | 61 min |
| May 7, 4:30 PM EDT | Severe Thunderstorm Warning | PBZ | Clarion | 60 min |
| May 7, 4:36 PM EDT | Special Weather Statement | PBZ | Beaver | 39 min |
| May 7, 5:11 PM EDT | Special Weather Statement | PBZ | Armstrong | 64 min |
| May 7, 5:45 PM EDT | Special Weather Statement | PBZ | Greene | 45 min |
| May 7, 5:49 PM EDT | Special Weather Statement | PBZ | Allegheny | 56 min |
| May 7, 6:21 PM EDT | Special Weather Statement | PBZ | Armstrong, Indiana | 54 min |
| May 7, 7:43 PM EDT | Special Weather Statement | PBZ | Mercer | 47 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.